Montana, 2012Hail and Damaging Winds in Montana, June 26, 2012
June 26, 2012 · NWS GGW · 9 events in 6 counties and zones
A cold front pushing through the region produced some severe thunderstorms that caused some damage as it moved eastward towards the North Dakota border. The most significant damage was in Richland County from Highway 201 from Girard eastward to Highway 16.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushing through the region produced some severe thunderstorms that caused some damage as it moved eastward towards the North Dakota border. The most significant damage was in Richland County from Highway 201 from Girard eastward to Highway 16.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 26, 2:36 PM MST, 39 minutes earlier.
Area forecast discussion, Jun 26, 2:36 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
336 PM MDT TUE JUN 26 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
VERY MOIST AIRMASS REMAINS OVER NORTHERN AND FAR EASTERN MONTANA
WHILE DRY AIR HAS PUSHED ACROSS SOUTHERN MONTANA. COLD FRONT IS
MAKING ITS WAY EAST ACROSS CENTRAL MONTANA. SOUTHWEST WINDS
BEGINNING TO INCREASE IN THE DRY AIRMASS OVER THE SOUTHERN ZONES
AND WILL TURN WEST AND SPREAD OVER THE NORTHERN ZONES LATER THIS
EVENING WITH THE COLD FRONT PASSAGE. SOME CONVECTION TRYING TO
DEVELOP ALONG THE DRY LINE AROUND MILES CITY AND COULD INTENSIFY
IN THE MORE MOIST AND UNSTABLE AIRMASS TO THE NORTHEAST THROUGH
THE LATE AFTERNOON AND EVENING.
UPPER LOW OVER THE PACIFIC NORTHWEST WILL ALSO BE LIFTING TOWARD
SASKATCHEWAN OVERNIGHT. THIS WILL BE PUSHING THE SYSTEM CURRENTLY
OVER MONTANA TO THE NORTHEAST. STRONG COLD AIR ADVECTION EXPECTED
BEHIND THE ASSOCIATED COLD FRONT SHOULD DROP HIGH TEMPERATURES
ABOUT 20 DEGREES FROM TODAY. WITH 850 AND 700MB WINDS OF 40 TO 60
KT...THE STRONG CAA SHOULD MIX A FAIR AMOUNT OF WIND TO THE
SURFACE FOR LATE TONIGHT THROUGH WEDNESDAY.
BY THURSDAY HIGH PRESSURE MOVES INTO MONTANA WITH WESTERLY FLOW
ALOFT. EXPECT DRY AND SUNNY WEATHER WITH A LITTLE WARMER
TEMPERATURES AND A LOT LESS WIND. EBERT
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
NOT TOO MANY CHANGES TO THE LONG TERM FORECAST SLIGHTLY TWEAKED
THE TEMPERATURES FRIDAY AFTERNOON AND SUNDAY AFTERNOON. WE HAVE A
WEAK UPPER WAVE MOVING THROUGH ON FRIDAY WHICH SHOULD PROVIDE A
SLIGHT WARM UP OUT AHEAD OF THIS WAVE.
A STRONGER SHORTWAVE WILL MOVE ACROSS MONTANA SUNDAY AFTERNOON AND
SUNDAY EVENING WHICH WILL PROBABLY TRIGGER ANOTHER ROUND OF
THUNDERSTORMS. WENT WITH THE NEW ECMWF PAST SUNDAY NIGHT AND TOOK
THE CHANCE OF THUNDER OUT OF THE FORECAST PAST THIS POINT. UPPER
FLOW WILL SOUTHWEST AND UNSTABLE BUT THE LACK OF MOISTURE IN BOTH
THE GFS AND ECMWF MEANS LESS THEN A SLIGHT CHANCE OF THUNDER. RSMITH
PREVIOUS DISCUSSION...THE EXTENDED BEGINS WITH RIDGING ALOFT WHICH
SHOULD KEEP NORTHEAST MONTANA DRY FROM THURSDAY NIGHT THROUGH
SUNDAY AFTERNOON. TEMPERATURES WILL REMAIN IN THE UPPER 80S TO
LOWER 90S.
SOUTHWEST FLOW RETURNS SUNDAY NIGHT WITH A SURFACE TROUGH
THEREFORE BROUGHT CHANCES OF THUNDER BACK INTO THE FORECAST. GOING
TO BE HARD TO PICK A PERIOD THAT LATE IN THE FORECAST OVER ANOTHER
FOR BETTER CHANCES. WILL KEEP IT BROAD BRUSH AT THIS TIME. PROTON
&&
.AVIATION...
VFR. THE MAIN AVIATION ISSUES WILL BE THE ISOLATED THUNDERSTORM
ACTIVITY IN THE AREA. ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO
PRODUCE HAIL... STRONG ERRATIC WINDS... SEVERE TURBULENCE... WIND
SHEAR AND DANGEROUS LIGHTNING. THE SURFACE FRONT SHOULD MOVE
THROUGH THE THE EASTERN ZONES BY 01Z. BEHIND THE FRONT LOOK GUSTY
WESTERLY WIND TO CONTINUE THROUGH THE DAY ON WEDNESDAY. RSMITH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ122-137.
LAKE WIND ADVISORY UNTIL 9 PM MDT WEDNESDAY FOR FORT PECK LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 26, 3:14 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
414 AM MDT TUE JUN 26 2012
MTZ016-017-021>023-271015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
414 AM MDT TUE JUN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT UNTIL 9 PM
WEDNESDAY. WINDS WILL BE SOUTHWEST SHIFTING TO WEST 20 TO 30
MPH...WITH GUSTS AS HIGH AS 4O MPH.
THERE IS ALSO A RED FLAG WARNING IN EFFECT FROM NOON TODAY UNTIL
MIDNIGHT FOR FIRE WEATHER ZONE 137. THIS IS FOR RAPIDLY LOWERING
RELATIVE HUMIDITY AND INCREASING WEST WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE LAKE WIND ADVISORY EXPIRES AT 9 PM WEDNESDAY
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ024>027-271015-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
414 AM MDT TUE JUN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A RED FLAG WARNING IN EFFECT FROM NOON TODAY UNTIL
MIDNIGHT FOR FIRE WEATHER ZONE 122. THIS IS FOR RAPIDLY LOWERING
RELATIVE HUMIDITY AND INCREASING WEST WINDS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS OVER 60 MPH
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 26, 10:51 AM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1151 AM MDT TUE JUN 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM HAIL 2 SE CHAPMAN 48.85N 108.10W
06/26/2012 E1.00 INCH PHILLIPS MT PUBLIC
REPORTED 400 ACRES OF CROP DAMAGE DUE TO HAIL
&&
JBLocal storm report, Jun 26, 12:49 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
149 PM MDT TUE JUN 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM TSTM WND GST 8 SE HILLSIDE 46.83N 106.27W
06/08/2012 M89 MPH ROSEBUD MT MESONET
WINDS WERE ABOVE WARNING CRITERIA FROM 1136 THROUGH 1149
PM
&&
JBSpecial weather statement, Jun 26, 2:58 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
358 PM MDT TUE JUN 26 2012
MTZ025-262245-
DAWSON-
358 PM MDT TUE JUN 26 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 445 PM MDT.
AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF GLENDIVE...MOVING NORTHEAST AT
40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
GLENDIVE...
INTAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4697 10486 4705 10517 4762 10469 4762 10463
4760 10459 4753 10459 4753 10451 4736 10451
4735 10448 4733 10448
TIME...MOT...LOC 2158Z 210DEG 33KT 4711 10491
TFJ
WEATHER.GOV/GLASGOWThunderstorm Wind, Dawson
- When
- June 26, 3:15 PM MST
- Where
- Dawson County, Glendive
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 47.100, -104.730
A portion of a roof in downtown Glendive was torn off. The 30 foot by 30 foot section of roofing was blown into the building next door. The highest measured winds at the Glendive Airport were from the south-southwest at 28 mph gusting to 38 mph, a direction this area doesn't see often with winds.
Thunderstorm Wind, Richland
- When
- June 26, 4:00 PM MST to 4:15 PM MST
- Where
- Richland County, 13 mi W of Fairview to 11 mi W of Fairview
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.850, -104.330
A total of 21 wooden power poles over a 2.1 mile stretch were snapped off at the bases with an additional two leaning enough to need replacement. A 4000 bushel grain bin was tipped over and an open steel shed had the roof blown off and thrown 150 yards to the north. The measured wind gust was from a Richland County agrimet station right in the area of the poles that were down.
Thunderstorm Wind, Richland
- When
- June 26, 4:00 PM MST
- Where
- Richland County, 16 mi W of Fairview
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 47.850, -104.395
Six power poles and lines were snapped and damaged.
Thunderstorm Wind, Richland
- When
- June 26, 4:00 PM MST
- Where
- Richland County, 8.03 mi E of Lambert
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.700, -104.450
Snapped off branches from trees. Pea sized hail also fell.
Thunderstorm Wind, Wibaux
- When
- June 26, 4:04 PM MST
- Where
- Wibaux County, 4.01 mi WNW of Beaver Hill Dot
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.020, -104.330
The gust was measured at the Beaver Hill DOT Site.
Thunderstorm Wind, McCone
- When
- June 26, 5:44 PM MST to 5:49 PM MST
- Where
- McCone County, 4.74 mi E of Brockway
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.290, -105.670
Storm hit with strong gusts to 60 mph. After the winds hit, then hail from pea to dime size fell.
Thunderstorm Wind, Daniels
- When
- June 26, 6:08 PM MST to 6:15 PM MST
- Where
- Daniels County, 10 mi W of Whitetail
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.900, -105.390
Public report of winds estimated to be up to 60 mph. There are not many trees or building in the area for there to be any significant damage with this gust.
Hail, Sheridan
- When
- June 26, 7:04 PM MST
- Where
- Sheridan County, 7.61 mi N of Raymond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.990, -104.580
Pea to quarter size hail fell, with wind gusts of of 40 to 50 mph.
Hail, Sheridan
- When
- June 26, 7:05 PM MST
- Where
- Sheridan County, 5.82 mi NW of Dooley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.940, -104.470
Hail from pea to quarter size fell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 26, 20121 death · 4 injured · 2 events
- Dust Storm in Arizona, June 26, 20129 injured · $40,000 · 1 event
- Hail and Damaging Winds in Montana, June 26, 2012$79,000 · 1 in hail · 7 events
- Wildfire in Kansas, June 26 to 27, 2012$90,000 · 1 event
- Coastal Flood in Florida, June 26, 2012$70,000 · 1 event
- Drought in Kansas, June 26 to 30, 201220 events
- Drought in Wisconsin, June 26 to 30, 201220 events
- Damaging Winds in Texas, June 26, 2012$18,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 26, 2012$20,000 · 65 kt wind · 4 events
- Excessive Heat in South Dakota, June 26 to 27, 201218 events
- Drought in Tennessee, June 26 to 30, 201215 events
- High Wind in Montana, June 26, 201267 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395145, 395142, 395143, 395545, 395538, 395546, 396413, 395543, 395544.